Tornadoes · United States · South Dakota · 2001

F0 tornado, Provo, South Dakota, June 12, 2001

This F0 tornado ran 5.0 miles across Fall River County on June 12, 2001, touching down at 5:05 PM MDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 12, 2001
Touchdown
5:05 PM MDT (23:05 UTC)
Path length
5.0 miles (8.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Fall River County
Touchdown point
43.030, -103.850
Lift-off point
43.030, -103.850
Record number
960

What the Weather Service recorded

A tornado developed southwest of Provo along with quarter sized hail. The storm was next spotted by an off duty NWS employee who observed the tornado south of Provo.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS UNR issued a tornado warning for this county at 23:05 UTC, 0 minutes before the tornado touched down, in force until 23:45 UTC.

Issued (UTC)ExpiredProductOffice
22:21 UTC23:15 UTCSevere Thunderstorm WarningUNR
23:05 UTC23:45 UTCTornado WarningUNR
23:42 UTC00:45 UTCTornado WarningUNR

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk. The outlook in force was issued at 20:41 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jun 12, 2:45 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 12, 2:45 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT TUE JUN 12 2001

SEVERE WEATHER HAS BEEN FIRING ACROSS WESTERN PORTIONS OF CWA.
NUMEROUS SVR AND TOR ALREADY POSTED.

UPPER LEVEL LOW CENTERED OVER WA WITH STRONG JET MAX AND UPPER
DIVERGENCE RACING NEWD ACROSS CNTRL ROCKIES. DEVELOPING SURFACE LOW
OVER ERN WY/CO WITH ASSOCD WARM FRONT LYING EWD ACROSS CNTRL NE.
LASTEST MESO ANALYSIS INDICATES WARM FRONTOGENESIS OVER EXTREME SWRN
SD...WHERE SUN HAS WARMED TEMPS TO NEAR 80 AT PINE RIDGE WITH
DEWPOINTS RISING INTO THE 60S. APPROACHING JET MAX AND DIVERGENCE
WILL OVERRUN WARM FRONTAL BOUNDARY INTO INCREASINGLY UNSTABLE AIR
MASS WITH HIGH SRH VALUES ACROSS CWA...WHERE TORNADIC TSTMS LIKELY
TO CONTINUE DEVELOPING INTO THIS EVENING. SURFACE LOW MOVES NE AND
FURTHER AWAY FROM CWA LATER TONIGHT AND WEDNESDAY...WITH NW SFC FLOW
AND INCREASING STABILITY DEVELOPING ACROSS AREA. MODELS TEND TO DRY
SLOT AREA ON WED WITH LOWER RH VALUES AND QPF. HOWEVER...CANNOT RULE
OUT PCPN WITH COLD UPPER LOW HANGING WEST OF AREA...AND NW FLOW
PROVIDING UPSLOPE FLOW OVER NRN BLACK HILLS.  THICKNESS VALUES AOB
550 DAM COULD PROVIDE FOR SOME SNOW AT HIGHER ELEVATIONS. UPPER LOW
FINALLY PULLS EAST OF AREA ON THU FOR DRYING CONDITIONS.

.EXTENDED...SHORT WAVE TROUGH RACING ACROSS SOUTHERN CANADA ON
FRI MIGHT PROVIDE ENOUGH LIFT FOR A FEW SHOWERS NORTHERN
ZONES...OTHERWISE DRY AND WARMER CONDITIONS APPEAR IN ORDER THROUGH
SAT. WILL MENTION A CHANCE OF SHOWERS/TSTMS SUN-TUE AS FAIRLY ZONAL
FLOW DEVELOPS ACROSS REGION.

.UNR...TORNADO WATCH NERN WY AND WRN SD UNTIL 800 PM MDT.

JOHNSO,N

In the hours before

Special weather statement, Jun 12, 11:25 AM MDT, 5 hours 40 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054-056>058-122015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1125 AM MDT TUE JUN 12 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND ALL OF
WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A MODERATE
RISK OF SEVERE THUNDERSTORMS IN WESTERN SOUTH DAKOTA ALONG AND
SOUTH OF INTERSTATE 90...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER THE REMAINDER OF THE AREA. THE MAIN THREATS FROM THE SEVERE
THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE
WINDS GREATER THAN 60 MPH AND ISOLATED TORNADOES.

.DISCUSSION...LOW PRESSURE WILL INTENSIFY OVER WESTERN NEBRASKA
WITH A WARM FRONT MOVING NORTH INTO FAR SOUTHERN SOUTH DAKOTA BY
LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND NORTH OF THE WARM FRONT WITH SOME STORMS BECOMING SEVERE. ANY
SEVERE STORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. THE MOST SEVERE STORMS ARE EXPECTED TO MOVE EAST AT 10
TO 20 MPH.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

CZEPYHA
Local storm report, Jun 12, 2:48 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
248 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    13 S GILLETTE             WY   1.75 INCH HAIL
06/12/01   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0140 PM    10 S GILLETTE             WY   TORNADO
06/12/01   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 12, 3:45 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0142 PM    14 SE GILLETTE            WY   WIND DAMAGE
06/12/01   CAMPBELL                       NUMEROUS POWER LINES
                                          DOWN. . REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0150 PM    30 SE GILLETTE            WY   WIND DAMAGE
06/12/01   CAMPBELL                       ROOF DAMAGED ON
                                          BUILDING. . REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0250 PM    ROCHELLE                  WY   TORNADO
06/12/01   WESTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0256 PM    13 SW UPTON               WY   TORNADO
06/12/01   WESTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0315 PM    15 W OSAGE                WY   .75 INCH HAIL
06/12/01   WESTON                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0316 PM    CLARETON                  WY   TORNADO
06/12/01   WESTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0316 PM    CLARETON                  WY   1 INCH HAIL
06/12/01   WESTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0320 PM    4 SE CLARETON             WY   TORNADO
06/12/01   WESTON             X            REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 12, 4:31 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/RE------------ Atmospheric Sensor Data -----------------------------
   -- Temp --    RH     -- Precipitation --      -VIS-    ------ Wind -------
   Air    Dew          Type   Rate   Accum                Dir   Speed  Gust
   (F)    (F)    (%)         (in/hr) (in)        (mi)           (mph)  (mph)
~   65     63     93   Y                                  E        13     16

-------------------------- Surface Sensor Data --------------------------------
---------- Sensor -----  ----Temperatures----  ---------- Condition -----------
   #  Location           Surface Subsfc   FP     Status    C%   CF  Ice  Depth
                           (F)    (F)    (F)              (%)       (%)  (in)
~ 21  East Bound HW18       91                    Dry
~ 22  Sub-Surface Temp 17          75

10) Ludlow                               Last report:   15:58   06/12/01

------------------------- Atmospheric Sensor Data -----------------------------
   -- Temp --    RH     -- Precipitation --      -VIS-    ------ Wind -------
   Air    Dew          Type   Rate   Accum                Dir   Speed  Gust
   (F)    (F)    (%)         (in/hr) (in)        (mi)           (mph)  (mph)
~   59     52     78   N                                  NE        6      7

-------------------------- Surface Sensor Data --------------------------------
---------- Sensor -----  ----Temperatures----  ---------- Condition -----------
   #  Location           Surface Subsfc   FP     Status    C%   CF  Ice  Depth
                           (F)    (F)    (F)              (%)       (%)  (in)
~ 23  North Bound US85                          .
~ 24  Sub-Surface Temp 17

11) Lemmon                               Last report:   15:46   06/12/01

------------------------- Atmospheric Sensor Data -----------------------------
   -- Temp --    RH     -- Precipitation --      -VIS-    ------ Wind -------
   Air    Dew          Type   Rate   Accum                Dir   Speed  Gust
   (F)    (F)    (%)         (in/hr) (in)        (mi)           (mph)  (mph)
~   67     45     45   Y                                  E        15     21

-------------------------- Surface Sensor Data --------------------------------
---------- Sensor -----  ----Temperatures----  ---------- Condition -----------
   #  Location           Surface Subsfc   FP     Status    C%   CF  Ice  Depth
                           (F)    (F)    (F)              (%)       (%)  (in)
~ 25  EASTBOUND LANE      * 80                  K  Dry
~ 26  Subprobe
Local storm report, Jun 12, 4:33 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 AM    8 S DEADWOOD              SD   .75 INCH HAIL
06/12/01   LAWRENCE                       REPORTED BY STORM
                                          SPOTTER.

1045 AM    4 S DEADWOOD              SD   .75 INCH HAIL
06/12/01   LAWRENCE                       REPORTED BY PUBLIC.

0140 PM    13 S GILLETTE             WY   1.75 INCH HAIL
06/12/01   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0140 PM    10 S GILLETTE             WY   TORNADO
06/12/01   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0339 PM    30 W NEWCASTLE            WY   TORNADO
06/12/01   WESTON                         TIPPED OVER SECONDARY
                                          RESIDENCE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0351 PM    UPTON                     WY   1.75 INCH HAIL
06/12/01   WESTON                         TRAILER HOUSE
                                          DESTROYED. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0422 PM    NEWCASTLE                 WY   1 INCH HAIL
06/12/01   WESTON                         REPORTED BY STORM
                                          SPOTTER.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Rapid City, SD (KUNR), 12:00Z

11.1 hours before the tornado, 140 km from the path. June 12, 2001.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 111 joules per kilogram, CIN -514, lifted condensation level 858 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-06-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 124 square meters per square second, 0 to 6 km bulk shear 43 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-514 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

Rapid City, SD (KUNR), 00:00Z

0.9 hours after it, 140 km from the path. June 13, 2001.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 642 joules per kilogram, CIN -103, lifted condensation level 624 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -36 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-103 J/kg
Surface CAPE
472 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Lusk (LSK), 55 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:07 UTC82.433.8270° 10 kt13
21:36 UTC80.633.8270° 8 kt10
21:52 UTC82.435.6270° 8 kt11
22:07 UTC82.435.6270° 8 kt10
22:37 UTC82.437.4270° 4 kt7
22:52 UTC84.235.6270° 2 kt5
23:07 UTC84.235.6320° 3 kt5
23:37 UTC82.433.8230° 10 kt14
23:51 UTC82.433.8180° 11 kt13
00:37 UTC80.633.8180° 3 kt5
00:52 UTC80.633.8230° 3 kt4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Rapid City radar (KUDX), 147 km away, was scanning. The volume nearest the touchdown began at 23:07 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2001 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are

The other tornadoes of June 12, 2001

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 1211:25 AM CDTF0Poweshiek, IA0.225
June 121:27 PM MDTF0Campbell, WY2.025
June 123:30 PM EDTF0Richmond, GA0.250
June 121:30 PM MDTF0Campbell, WY9.025
June 121:50 PM MDTF1Campbell, WY27.025
June 122:35 PM MDTF1Weston, WY20.030
June 123:05 PM MDTF0Niobrara, WY0.230
June 125:35 PM EDTF0Hampton, SC1.030
June 125:40 PM EDTF0Colleton, SC2.040
June 126:30 PM EDTF1Hampton, SC6.075
June 124:50 PM MDTF0Fall River, SD2.0100
June 127:33 PM EDTF0Bamberg, SC0.130
June 126:45 PM CDTF0Sioux, IA0.150
June 126:05 PM MDTF0Fall River, SD5.0100
June 128:10 PM EDTF0Beaufort, SC1.040
June 127:12 PM CDTF0Minnehaha, SD0.150
June 126:13 PM MDTF0Dawes, NE0.225
June 128:25 PM EDTF0Beaufort, SC1.040
June 127:41 PM CDTF0Minnehaha, SD0.150
June 128:55 PM EDTF0Beaufort, SC0.530
June 128:10 PM CDTF0, SD1.025
June 129:15 PM EDTF0Beaufort, SC1.030
June 128:27 PM CDTF0Hutchinson, SD1.0100
June 129:02 PM CDTF0McCook, SD0.150
June 129:12 PM CDTF0Lyon, IA0.150
June 129:26 PM CDTF0Dickinson, IA0.150
June 129:34 PM CDTF0McCook, SD0.150
June 129:42 PM CDTF0Nolan, TX0.120
June 129:45 PM CDTF0Osceola, IA0.150
June 128:46 PM MDTF0Sheridan, NE2.0440$10,000
June 129:46 PM CDTF0Dickinson, IA0.550
June 129:53 PM CDTF0Nolan, TX0.120
June 1210:05 PM CDTF0Nobles, MN0.150
June 1211:05 PM EDTF0Charleston, SC1.030
June 1210:19 PM CDTF0Minnehaha, SD0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.